Illinois, 2004

Cold in Illinois, January 29 to 30, 2004

January 29 to 30, 2004 · NWS LOT · 18 events in 18 counties and zones

A cold arctic airmass with temperatures as low as -5F to -10F and winds of 10 to 15mph produced widespread wind chill readings from -20F to -34F.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A cold arctic airmass with temperatures as low as -5F to -10F and winds of 10 to 15mph produced widespread wind chill readings from -20F to -34F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 29, 5:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 29, 5:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
545 PM CST THU JAN 29 2004

.AVIATION DISCUSSION FOR THE 00 UTC TAF

COLD AIR WILL MOVE INTO THE REGION AS A CONTINENTAL ARCTIC AIR MASS
MOVES INTO THE REGION. THE -20 500 MB TEMPERATURE WILL BE AS FAR
SOUTH AS ALABAMA...MISSISSIPPI AND ARKANSAS TONIGHT. ACARS SOUNDINGS
SHOW THE TYPE OF INVERSION ASSOCIATED WITH CONTINENTAL ARCTIC AIR
MASS. THE WIND WILL BECOME 5 TO 10 KNOTS AT 300 DEGREES OVERNIGHT
AND WITH VERY COLD TEMPERATURES. HIGH PRESSURE WILL EXTEND FROM
MANITOBA TO IOWA TONIGHT. THE HIGH WILL DRIFT EAST FRIDAY. WE USED
COMBINATION OF THE ETA AND AVN MODELS FOR MOVEMENT OF THE SURFACE
HIGH AND CROSS SECTION FORECASTS FOR FORECASTING THE LOCATION OF THE
ARCTIC JET STREAM. WE WILL FORECAST SOME CIRRUS CLOUDS OVERNIGHT AND
FORECAST A SCATTERED ALTOCUMULUS CLOUDS AT 15000 FT AFTER 1400 UTC
IN THE TAFS FOR NORTHEAST ILLINOIS. WHW

&&

.PRELIMINARY DISCUSSION FOR AFTERNOON PACKAGE...
AT 18Z SNOW ENDING NOW SW WI AND EXTREM E IA, RIGHT HAS ETA RH FIELD
SHOWS FOR 18Z. SO WILL FOLLOW THIS FASTER MODEL FOR ENDING THIS EVE
TO THE SNOW. FINAL ZONE CONFIGURATION BASED ON RADAR AT TIME OF
ISSUANCE.

NEXT ITEM IS COLD TONIGHT. WITH WIND EXPECTED TO STAY ABOVE 10 MPH
WILL HAVE WIND CHILL ADVISORY ALL AREAS. PROBABLY ONLY NEAR LAKE
SHORE IN NW IN WILL NOT MEET IT, BUT EVERYWHERE ELSE SHOULD. MAIN
STORY TO BE THE COLD NEXT FEW DAYS TIL MODERATION OVER WEEKEND.

MODELS SHOW VORT MAX COMING SE OVERNIGHT JUST TO OUR N. LOOKS LIKE
WILL ONLY SEE SOME CI CLOUDS LATE TONIGHT/EARLY TOMORROW WITH IT. SO
NOTHING TO HOLD BACK TEMPS FROM FALLING TONIGHT.

MODELS STILL TRYING TO GIN SOMETHING UP SUNDAY/MONDAY AS COLD VORTEX
REFORMS OVER ND AND LEAD SYSTEM COMES NE AHEAD OF IT. WAY TOO EARLY
FOR ANY DETAILS. WITH NEXT SYSTEM WILL CARRY CHANCE SNOW SATURDAY
NIGHT-MONDAY AS SYSTEM COMES UP. BELIEVE AVN RH OVERDONE LIKE USUAL
FOR SATURDAY. ON OTHER HAND ETA 850 WARMING WAY OVERDONE BY SUNDAY
EVE. ETA TRIED THIS TRICK FEW DAYS AGO AND DID NOT WORK OUT. LOOKS
LIKE MAIN ENERGY TIL SUNDAY NIGHT/MONDAY.

LOOKS LIKE FRIDAY NIGHT COULD BE COLDEST WITH LIGHT WIND BY MORNING
SO WILL CUT GUIDANCE. WILD CARD WILL BE ANY POSSIBLE CI AS UPPER
RIDGE APPROACHES. FWC NUMBERS TOO WARM ALL PERIODS.

AF

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL.
IN...WIND CHILL.
LK MI...NONE.

&&
Hazardous weather outlook, Jan 29, 4:30 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CST THU JAN 29 2004

ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-
011-019-301200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CST THU JAN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR LATE TONIGHT THROUGH FRIDAY
MORNING.  TEMPERATURES ACROSS THE REGION ARE EXPECTED TO DROP TO
NEAR 10 BELOW ZERO TONIGHT.  THIS COMBINED WITH WINDS OF 10 TO 15
MPH WILL CREATE DANGEROUSLY LOW WIND CHILLS OF 25 TO 30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WIND CHILLS OF 20 BELOW TO 30 BELOW WILL CONTINUE THROUGH
FRIDAY MORNING.

THERE IS A POSSIBILITY OF A GENERAL SNOWFALL ACROSS THE REGION LATE
SUNDAY OR SUNDAY NIGHT...CONTINUING INTO MONDAY.  SEVERAL INCHES OF
SNOW ACCUMULATION ARE POSSIBLE WITH THIS SYSTEM.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT.

LMZ740>746-766-301200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CST THU JAN 29 2004

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Boone

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Boone forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cook

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Cook forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, De Kalb

When
January 29, 6:00 PM CST to 11:00 PM CST
Where
De Kalb forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Cold/Wind Chill, Du Page

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Du Page forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ford

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Ford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grundy

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Grundy forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Cold/Wind Chill, Iroquois

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Iroquois forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kane

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Kane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kankakee

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Kankakee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kendall

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Kendall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Cold/Wind Chill, La Salle

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
La Salle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lake

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lee

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Lee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Cold/Wind Chill, Livingston

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Livingston forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Cold/Wind Chill, McHenry

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
McHenry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ogle

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Ogle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Cold/Wind Chill, Will

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Will forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Winnebago

When
January 29, 6:00 PM CST to January 30, 11:00 PM CST
Where
Winnebago forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382887, 5382888, 5382889, 5382890, 5382891, 5382892, 5382893, 5382894, 5382895, 5382896, 5382897, 5382898, 5382899, 5382900, 5382901, 5382902, 5382903, 5382904.